question-icon

Can antibiotics cause yellow stool?

default
Posted on Sat, 18 Oct 2014
Question: Can antibiotics cause yellow stool?
doctor
Answered by Dr. Ronald Schubert (1 hour later)
Brief Answer:
antibiotics change stool color

Detailed Answer:
Thanks for contacting HCM

The short answer is yes the antibiotics will change the color of your stool. Antibiotics are designed to kill bacteria and they will kill the good bacteria in your colon along with the bad bacteria. The bacteria in your colon take bilirubin which is a by product of hemoglobin metabolism and breaks it down. This is what gives stool is color. To help reduce the effects of antibiotics on gut bacteria I recommend fro my patient to take a probiotic. I usually recommend Lactobacillus while taking the antibiotics and then continue for an additional 1 week after completing antibiotics.

I hope this answers your question. Please contact us again with your health related questions.
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Ronald Schubert (31 minutes later)
Ok i will buy that asap! Also I had a recent hepatitis scare I Took a hep panel 4 months post exposure. They were hbsag, haigm, & hcab all were negative I just wanted to see if you think I need a retest or was i clear at 4 month! Fyi I was on antibiotics for a infected wisdom tooth!s
doctor
Answered by Dr. Ronald Schubert (13 hours later)
Brief Answer:
No need to repeat Hepatitis panels

Detailed Answer:
Thanks for writing back.
You still have questions to whether or not to repeat your hepatitis panels. The virus would have already caused an immunological response and it would have been detected in your panel. I feel I can reassure you that you have nothing to worry about

Hope this answers your question. Please contact us again with your medical questions.
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
Answered by
Dr.
Dr. Ronald Schubert

General & Family Physician

Practicing since :1984

Answered : 2407 Questions

premium_optimized

The User accepted the expert's answer

Share on
Can antibiotics cause yellow stool?

Brief Answer: antibiotics change stool color Detailed Answer: Thanks for contacting HCM The short answer is yes the antibiotics will change the color of your stool. Antibiotics are designed to kill bacteria and they will kill the good bacteria in your colon along with the bad bacteria. The bacteria in your colon take bilirubin which is a by product of hemoglobin metabolism and breaks it down. This is what gives stool is color. To help reduce the effects of antibiotics on gut bacteria I recommend fro my patient to take a probiotic. I usually recommend Lactobacillus while taking the antibiotics and then continue for an additional 1 week after completing antibiotics. I hope this answers your question. Please contact us again with your health related questions.